A heroin overdose can happen to anyone who uses heroin. Many people become addicted to heroin after using prescription painkillers such as morphine or oxycodone. According to the National Institute on Drug Abuse, almost 80% of heroin users surveyed stated that they began using prescription opioids before turning to heroin. They became addicted to the high that their prescriptions provided. When their prescriptions ran out, they turned to heroin to satisfy their cravings.
Heroin is cheaper and more widely available than prescription painkillers. Heroin usage continues to increase throughout the United States. Because of the drug’s prevalence, many lives are lost due to heroin overdoses. Not every overdose is fatal though. Knowing the signs of a heroin overdose and what contributes to them occurring can help people reduce their chances of experiencing a fatal overdose.
Signs of a Heroin Overdose
For anyone who has a substance abuse disorder and uses heroin, teaching friends and family members signs of a heroin overdose can be life-saving. Responding to an overdose as soon as possible is key to preventing permanent damage or death.
Some heroin overdose symptoms include:
- Loss of consciousness or failure to respond
- Inability to talk
- Slow, shallow or absent breathing or pulse
- Blue or grey skin
- Vomiting or choking
- Limp, weak muscles
- Clammy skin
Are Heroin Overdoses Painful
Since the actual overdose itself involves a deep stupor and slowed breathing, one can imagine that a heroin overdose feels like falling asleep. Whether a heroin overdose is painful may depend on the individual and how long they have been using this drug. The remedy used to treat an overdose can thrust someone into withdrawal symptoms quickly, which can cause a great deal of discomfort.
Risk Factors for Heroin Overdose
Heroin has a short half-life, so it is cleared from the body quickly. This factor means that people must use heroin several times daily to avoid going into withdrawal. Using the drug so often can result in a tolerance developing making more of the drug needed to achieve the desired effect. The more heroin a person takes at once, the greater their risk of overdose is. How much heroin is needed to overdose depends on many factors, including age, weight and other health conditions. Using heroin with alcohol and other drugs dramatically increases the risk of overdosing.
Heroin Overdose Statistics
Heroin overdose statistics showcase the widespread nature of heroin use. According to the Centers for Disease Control and Prevention (CDC), almost 500,000 people in the United States used heroin in 2017 and roughly 81,000 hospital visits occurred due to a heroin overdose. From 2010 to 2017, deaths from heroin use increased five-fold. In 2017, 15,000 people died from a drug overdose involving heroin. These statistics demonstrate the vastness of heroin addiction in the United States.
Heroin Overdose Deaths
Many people die from heroin overdoses because no one was around to help them. People tend to use heroin when they’re alone due to the legal concerns of using the drug. When people do use heroin around other people, those people likely are using heroin as well. Being high on heroin, or other drugs, impedes a person’s ability to recognize and react to an event like someone nearby overdosing. So by the time an overdose is recognized, it is likely too late for them to save the person who overdosed.
Heroin Overdose Treatment
It cannot be stressed enough that in the event of a heroin overdose, treatment must be sought immediately because overdoses can be lethal. Not only can breathing and heart rate become dangerously slow during an overdose, but some chronic effects, such as swelling in the lungs, can occur as a result of an overdose; these side effects need to be managed by a doctor.
Emergency responders and doctors will help a patient with breathing and will administer drugs necessary to treat the overdose, including naloxone. Often, the effects of heroin overdose reversal are temporary, and so the person who overdosed must go to the hospital to receive treatment even when the heroin overdose antidote is administered.
Heroin overdose treatment guidelines were created by the Substance Abuse and Mental Health Services Administration.
Known by its commercial name Narcan, naloxone is a drug that binds to opioid receptors in the brain to block the effects of heroin. By blocking the brain’s opioid receptors, naloxone can help restore normal breathing during an overdose. However, this effect is temporary and should not replace calling 911.
Naloxone is available as a nasal spray. Common side effects of Naloxone use include headaches, nausea, blood pressure changes and dry sinus passages.
Heroin Overdose Prevention
If you are using any drugs, local government organizations often implement programs to improve the safety of people with substance use disorders. For example, people may be able to obtain naloxone without a prescription at a local pharmacy.
The best way to prevent a heroin overdose is by abstaining from the drug completely. If you or a loved one are ready to address a heroin addiction, contact The Recovery Village Ridgefield to speak with a representative about how addiction treatment can help. Take the first step toward a healthier future, call today.
The National Institute on Drug Abuse. “Prescription Opioids and Heroin.” January 2018. Accessed July 25, 2019.
Oelhaf, Robert C.; Azadfard, Mohammadreza; Kum, Benjamin. “Heroin Toxicity.” March 5, 2019. Accessed July 25, 2019.
Harm Reduction Coalition. “Recognizing Opiate Overdose.” Accessed July 25, 2019.
The National Institute on Drug Abuse. “Drugs Facts: Naloxone.” January 2019. Accessed July 25, 2019.
Centers for Disease Control and Prevention. “Heroin Overdose Data.” December 19, 2018. Accessed July 25, 2019.
Substance Abuse and Mental Health Services Administration. “Opioid Overdose Prevention Toolkit.” June 2018. Accessed July 25, 2019.